I’m a 53-year-old woman in perimenopause who has tried many products for vaginal itching, including bioidentical estradiol cream. They all cause burning! Each one is worse than the one before. Could I be allergic to vaginal estrogen?A
For most women, estradiol and other hormone creams don’t burn, and it’s pretty rare to be allergic to estrogen. It’s more likely that you have some other condition that’s not related to perimenopause or low estrogen.
For example, you may have something called vulvar dystrophy, in which an area of thickened skin and gray or white plaque develops on the vulva. It itches like crazy. A lot of women will scratch the spot, sometimes at night when they’re asleep, which can lead to cracks and abrasions. And then when you apply estrogen cream, the medium it’s mixed in may get into the tiny cracks and make things worse. (For estrogen to be absorbable, it has to be whipped into a gel or cream that you then apply to your skin.)
I suggest you do two things…
• First, try an over-the-counter topical product called Replens. It doesn’t have any hormones in it…it is less likely to burn or irritate your skin…and it will bring moisture to your vaginal tissues. This will give you some relief from itching and also be a clue as to whether the creams you’ve been using are causing the burning.
• Make an appointment as soon as you can to see a doctor familiar with vulvar conditions such as a gynecologist who treats vulvar conditions, or a dermatologist who treats the skin of the vulva. Here’s why: Few medical schools provide much training in vulvar problems, so it’s a good idea to check with a specialist. If you have vulvar dystrophy, you might be prescribed short-term use of a topical steroid. Your doctor will also evaluate you to figure out if it is a different problem, such as an allergic reaction, a yeast infection, psoriasis—or, more rarely, a potentially precancerous condition of the skin.
Bottom line: Topical estrogen is highly unlikely to cause vaginal burning. If you have persistent vaginal itching, see your doctor to get to the root cause—and the right treatment.